Free
Case Report  |   February 1999
Hairy cell leukemia with an associated lupus-type anticoagulant
Article Information
Case Report   |   February 1999
Hairy cell leukemia with an associated lupus-type anticoagulant
The Journal of the American Osteopathic Association, February 1999, Vol. 99, 109-116. doi:10.7556/jaoa.1999.99.2.109
The Journal of the American Osteopathic Association, February 1999, Vol. 99, 109-116. doi:10.7556/jaoa.1999.99.2.109
Web of Science® Times Cited: 2
Abstract

Hairy cell leukemia is a rare, lymphoproliferative disorder usually of B-cell origin. It affects men more often than women by a ratio of 4:1, with approximately 600 cases per year in the United States. Leukemias in general are known to be associated with coagulopathies; however, the case reported here represents only the fourth reported case of hairy cell leukemia with an associated lupus anticoagulant. The lupus anticoagulant is unusual in that it is not truly a coagulation- preventing entity, but rather may result in a hypercoagulable state. The nomenclature.for this manifestation derives from its ability to interfere with in vitro phospholipid-dependent tests of coagulation. This report includes a review and discussion of the case presented, as well as a review of both hairy cell leukemia and the lupus anticoagulant.